Nevada, 2021Flood in Nevada, July 16, 2021
July 16, 2021 · NWS LKN · 1 event in 1 county or zone
Localized flooding occurred with slow moving storms north of Ely.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flooding occurred with slow moving storms north of Ely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 16, 2:39 AM PST, 10 hours 51 minutes earlier.
Area forecast discussion, Jul 16, 2:39 AM PST, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
339 AM PDT Fri Jul 16 2021
.SYNOPSIS...Hot weather continues well into the weekend with a
slight cool down for the next couple of days. Potential exists for
showers and storms clear into Friday, with central and eastern
Nevada as the main focus for storm locations. Look for a break
Saturday before activity returns once again Sunday.
&&
.SHORT TERM...Today through Saturday evening.
Dry southwest flow over northwest Nevada provides a contrast with
the relatively moist unstable environment of eastern Nevada. Ruby
Mountains divide the two distinct air masses. The environment is
less moist over eastern Nevada this afternoon, resulting in a down
tick of convective activity compared to Thursday afternoon. Much
of the diurnally driven convection will be centered over White
Pine County, but could extend into southeast Elko County and as
far west as southern Eureka County. Storms will be pulse types
with isolated cores producing brief heavy showers.
A weak upper level disturbance shears northeast across the
northern Great Basin, leading to an eastward push of drier air.
Some mid level moisture lingers over east central Nevada. While
some build-ups will occur, uncertain whether these evolve into
isolated storms since precipitable water is lower.
.LONG TERM...Saturday night through next Thursday...All models
continue to depict a strengthening upper level ridge near the four
corners region. Meanwhile an upper level low will be off shore of
western Canada. The resulting southerly flow will bring
subtropical moisture northward. Look for increasing moisture over
central Nevada as precipitable water values increase to over 0.80
inches. Storms could start out as a mix of wet and dry along and
south of the US Highway 50 corridor, while north of this line,
storms are anticipated to more on the drier side. Storm speeds are
forecast to be on the slow slide at 10 knots or less however. High
temperatures will be in the 90s to low 100s, though temperatures
in northern Nevada may be cooler due to possible cloud cover.
Light showers are expected during the overnight, especially in
central Nevada. Overnight lows will be in the 50s and 60s.
By Monday, the model solutions are continuing to show the upper
ridge across the Rockies, mainly in southwestern Wyoming. A mean
southerly flow will remain, allowing for moisture moving
northward. Precipitable water values will also increase, reaching
as high as an inch or so in eastern Nevada, with drier air
remaining in portions of Humboldt county. CAPE values are
forecast to be around 500 or so J/kg in central Nevada and so went
with mainly wet storms for the forecast area. One concern that
needs to be watched is the threat for heavy rain and possible
flooding from Monday and beyond. Gusty winds to 50 mph will also
be possible with storms. Highs will be in the upper 80s to mid 90s
with the cooler temperatures being seen in central Nevada due to
the cloud cover. Some isolated showers may be possible during the
overnight with lows in the 50s and 60s once again.
On Tuesday the upper ridge will wobble in eastern Utah and
northwest Colorado. This will keep the moisture across mainly
central and eastern Nevada. The best CAPE will also remain in
eastern Nevada. 0-3km shear of 25 knots will be coincident in
eastern Nevada. Shear will be better in northwestern Nevada but
CAPE will be more limited. Even so, could see some strong to
isolated severe storms possible Tuesday and will need to keep an
eye on this. Highs will be in the upper 80s to mid 90s once again.
SOme light showers may be possible in the north, but otherwise,
skies are expected to be mostly cloudy with overnight lows again
in the 50s and 60s.
For Wednesday and Thursday, all models are still showing the upper
ridge over Colorado and Wyoming. An upper trough will enter the
picture off the British Columbia coast. Precipitable water values
remain at an inch or more across northern and central Nevada. Will
continue to see showers and thunderstorms on both days. Highs are
forecast to be in the upper 80s to upper 90s. Again the threat for
strong storms and possible moderate to heavy rain/flooding exists
so a watchful eye will be needed.
&&
.AVIATION...Conditions are expected to be VFR at all sites.
However, thunderstorms on station will be possible at KELY along
with outflow winds to 40 knots after 19Z. Winds will be breezy at
all sites.
&&
.FIRE WEATHER...A mix of wet and dry afternoon thunderstorms
today with erratic wind gusts. The best chance for local heavy
showers will be fire zone 425. Storms may produce some rainfall
with isolated cores producing heavy showers. Storms will wane this
evening and Saturday is expected to be dry. A few build-ups over
eastern Nevada, but convective potential is lower.
Breezy afternoon conditions over northwest Nevada and along the
northern border. Combined with low humidity, elevated fire weather
conditions but below critical thresholds.
Moisture increase early next week for showers and thunderstorms
with potential for wetting rains over eastern Nevada, possibly as
early as Monday afternoon.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
88/85/86/88
In the hours before
Special weather statement, Jul 16, 11:24 AM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Elko NV
1224 PM PDT Fri Jul 16 2021
NVZ033-162000-
Southeastern Elko County NV-
1224 PM PDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...
At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Ibapah, or 30 miles northeast of Lages Junction,
moving northeast at 30 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
White Horse Pass.
LAT...LON 4012 11423 4019 11437 4052 11419 4053 11405
4033 11404 4012 11405
TIME...MOT...LOC 1923Z 219DEG 24KT 4025 11409
87Special weather statement, Jul 16, 12:14 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Elko NV
114 PM PDT Fri Jul 16 2021
NVZ033-039-162045-
Southeastern Elko County NV-South Central Elko County NV-
114 PM PDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a complex of thunderstorms
south and west of West Wendover, moving northeast at 30 mph.
Pea sized hail and wind gusts 40 to 50 mph will be possible with
these storms.
Locations impacted include...
West Wendover and Silver Zone Pass.
LAT...LON 4045 11440 4072 11443 4090 11441 4101 11404
4037 11405
TIME...MOT...LOC 2013Z 242DEG 38KT 4078 11428
87Special weather statement, Jul 16, 12:39 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
139 PM PDT Fri Jul 16 2021
NVZ035-162115-
White Pine County NV-
139 PM PDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 215 PM PDT...
At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Great Basin National Park, moving northeast at 30
mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Sacramento Pass.
LAT...LON 3900 11442 3903 11456 3916 11460 3937 11432
3913 11408
TIME...MOT...LOC 2039Z 237DEG 35KT 3911 11440
87Flood, White Pine
- When
- July 16, 1:30 PM PST to 2:30 PM PST
- Where
- White Pine County, 1.28 mi ENE of Majors Place to 0.84 mi NE of Majors Place
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.030, -114.560
Heavy rain at Major Place caused approximately 2 to 3 inches of water to flow over US Highways 6 and 50. No damage was caused.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962131.